Recognizing Thyroid Storm in the Neurologically Impaired Patient

Catherine Harris

J Neurosci Nurs. 2007;39(1):40-42, 57. 

In This Article

Abstract and Case Presentation

Thyroid storm is a life-threatening complication of thyroid dysfunction that is manifested by signs of cardiac arrhythmias, fever, and neurological impairment. These symptoms can easily be attributed to a multitude of factors commonly seen in neurological intensive care units, making the recognition and diagnosis of this event difficult. In this case study, a patient presents with a complicated course of hospitalization exacerbated by thyroid storm. Early nursing care and medical collaboration offset a potentially fatal condition.

Mrs. R was a 71-year-old female admitted to the neurological intensive care unit (NICU) with "the worst headache of her life." The patient was found to have a left anterior communicating artery aneurysm, for which she was immediately taken to the operating room (OR), where she underwent a craniotomy for clipping of the ruptured aneurysm. Afterward, her neurologic exam waxed and waned from lethargic to obtunded. When lethargic, she was able to follow commands; when obtunded, she was able to move all her extremities in response to pain with nonfocal weakness. Besides her level of consciousness, the only other remarkable aspect of her exam was preexisting exophthalmos, which was due to her known history of hyperthyroidism.

The postoperative course was complicated by a series of events. First the patient developed a non-ST elevated myocardial infarction (MI) after the surgical procedure. After a week and with satisfactory resolution of the MI, the patient required another surgery for the placement of a ventriculo-peritoneal shunt (VPS). Mrs. R was being followed by physical therapy staff members for her deconditioned status and by case management staff members for rehabilitation placement. However, during the course of that next week, Mrs. R developed a deep vein thrombosis (DVT) in her left lower extremity, leading to pulmonary emboli. She was not given anticoagulants at that time because of her recent craniotomy and VPS placement. An inferior vena cava filter was placed to minimize risk of further pulmonary embolism.

Over the course of several days after these incidents, Mrs. R's appetite diminished, as did her neurological status. She was lethargic; she had temperatures ranging from 100 ºF to 102 ºF; and she was tachycardic, with a rate in the low 100s and bursts up to around 150 beats per minute. Her medications included nebulizer treatments, subcutaneous heparin, nimodipine (Nimotop), phenytoin (Dilantin), lansoprazole (Prevacid), metoprolol (Toprol XL), the antithyroid medication methimazole (Tapazole), and labetalol and acetaminophen as needed. Mrs. R was treated with antibiotics and given fluid boluses for her fevers. She was also given labetalol to control the episodes of supraventricular tachycardia (SVT). The patient continued to be treated for possible infection. Despite these efforts, her condition did not improve.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....